Alert archive / Michigan / Tornado Warnings in 2024
Tornado Warning 37, NWS Northern Indiana
NWS Northern Indiana issued this tornado warning at Sep 24, 2024, 6:42 PM EDT for Cass County, Michigan. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 24, 2024, 6:42 PM EDT (22:42 UTC)
- Expired
- Sep 24, 2024, 7:15 PM EDT
- In force
- 33 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Cass County, MI
The radar
The Northern Indiana radar (KIWX), 65 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.7 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 699 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
463
WFUS53 KIWX 242242
TORIWX
MIC027-242315-
/O.NEW.KIWX.TO.W.0037.240924T2242Z-240924T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Northern Indiana
642 PM EDT Tue Sep 24 2024
The National Weather Service in Northern Indiana has issued a
* Tornado Warning for...
Central Cass County in southwestern Michigan...
* Until 715 PM EDT.
* At 642 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Cassopolis, or 7 miles southeast of Dowagiac,
moving northeast at 15 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Cassopolis around 645 PM EDT.
Other locations impacted by this tornadic thunderstorm include Penn,
Paradise Lake, Vandalia, Donnell Lake, Diamond Lake, and Dailey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4184 8607 4189 8610 4201 8595 4189 8587
TIME...MOT...LOC 2242Z 243DEG 12KT 4189 8603
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
FISHER1 follow-up statement
285 WWUS53 KIWX 242308 SVSIWX Severe Weather Statement National Weather Service Northern Indiana 708 PM EDT Tue Sep 24 2024 MIC027-242317- /O.EXP.KIWX.TO.W.0037.000000T0000Z-240924T2315Z/ Cass MI- 708 PM EDT Tue Sep 24 2024 ...THE TORNADO WARNING FOR CENTRAL CASS COUNTY WILL EXPIRE AT 715 PM EDT... The storm which prompted the warning has weakened below severe limits, and no longer appears capable of producing a tornado. Therefore, the warning will be allowed to expire. && LAT...LON 4184 8607 4189 8610 4201 8595 4189 8587 TIME...MOT...LOC 2307Z 243DEG 12KT 4193 8593 $$ FISHER
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at Sep 24, 2:05 PM EDT, 4 hours 37 minutes earlier. Its key messages:
- * Scattered showers and thunderstorms expected this afternoon into early this evening. A few storms in northeast Indiana, south- central Michigan and northwest Ohio could become severe. * Seasonable temperatures and periodic chances for showers late this week through early next week.
Area forecast discussion, Sep 24, 2:05 PM EDT, 4 hours 37 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 205 PM EDT Tue Sep 24 2024 .KEY MESSAGES... * Scattered showers and thunderstorms expected this afternoon into early this evening. A few storms in northeast Indiana, south- central Michigan and northwest Ohio could become severe. * Seasonable temperatures and periodic chances for showers late this week through early next week. && .DISCUSSION... Issued at 205 PM EDT Tue Sep 24 2024 Scattered showers and storms remain the main focus this afternoon into early this evening. As of 18z, there is a ~1008 sfc low just now entering nw IN with a warm front extending east into nrn IN and nw OH. These sfc features will continue to lift north toward the MI border this afternoon in advance an incoming shortwave impulse. Showers/storms will accompany this system given the ongoing ample moisture transport within broad isentropic ascent preceding the shortwave. The main area of interest is still into mainly eastern portions of the FA where a muddled warm sector is building in with MLCAPE nearing 1000 j/g under 25-30 knots of effective bulk shear. SPC Marginal Risk appears reasonable in this environment with low LCL heights hinting at the low chance for an isolated weak tornado/landspout, with isolated wind damage the primary threat. The overall severe threat is limited by meager lapse rates and lacking heating thanks to cloud cover. A few showers may linger within the lingering shear axis tonight, mainly near Lake MI due to some minor lake enhancement. Kept fog and stratus in the grids otherwise overnight into early tomorrow given lingering moist low levels and light winds. The shear axis and/or trailing inverted trough does slowly slide east through the area on Wednesday. The result is a non- zero chance for a few showers/drizzle, though the strip away of moisture in the mid levels and weak forcing in between upper level systems may preclude isolated light showers from developing. Thursday is likely a dry and seasonable day before daily rain shower chances return Friday through early next week. Tropical cyclone remnants lifting north from the Gulf of Mexico look to get absorbed into a leftover closed low over the lower-mid MS Valley later Thursday through Saturday, before opening slowly northeast toward the Great Lakes region Sunday into early next week. The best opportunity for rain locally look to be Saturday and beyond, though confidence regarding track/evolution of these merging features is low. Temperatures should be pretty close to seasonal norms otherwise. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 138 PM EDT Tue Sep 24 2024 A mid level trough allows for a surface low to push through the area today into tonight as an upper low deepens to our southwest. This setup allows for plenty of low level moisture and times of lift allowing for rain and drizzle at times, especially at SBN. FWA may have enough clearing to get into some thunderstorms this evening and that would reduce flight conditions as a result of briefly heavy rain. At this point, am not confident enough in adding thunderstorms to these tafs at FWA so will rely on amendments for that. After that, cold air advection behind the surface low and light winds may allow for the formation of some combination stratus and lowered tonight into Wednesday morning and so will hint at that possibility in these tafs. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...None. OH...None. MI...None. MARINE...None. && DISCUSSION...Steinwedel AVIATION...Roller
Hazardous weather outlook, Sep 24, 2:08 PM EDT, 4 hours 34 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Northern Indiana 208 PM EDT Tue Sep 24 2024 INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204- 216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-251815- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Northern La Porte- Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte- Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI- Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 208 PM EDT Tue Sep 24 2024 /108 PM CDT Tue Sep 24 2024/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. There is a marginal risk for isolated strong to severe thunderstorms this afternoon. The primary hazards are damaging wind gusts and weak tornadoes. Confidence in severe weather occurring is medium, and it is possible that no severe weather occurs. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. LMZ043-046-251815- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 208 PM EDT Tue Sep 24 2024 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. There is a slight chance of waterspouts. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time.
In the hours before
Local storm report, Sep 24, 4:53 PM EDT, 1 hour 49 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
453 PM EDT Tue Sep 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM Tornado 2 NW Cosperville 41.51N 85.50W
09/24/2024 Noble IN Trained Spotter
Roof ripped off of a pole barn. Time
estimated by radar.
&&
CRLocal storm report, Sep 24, 5:04 PM EDT, 1 hour 38 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
504 PM EDT Tue Sep 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM Hail 2 NNW Haviland 41.05N 84.59W
09/24/2024 E1.50 Inch Paulding OH Emergency Mngr
Time estimated from radar.
&&
NDMLocal storm report, Sep 24, 5:14 PM EDT, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
514 PM EDT Tue Sep 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM Tornado 3 NE Oliver Lake 41.60N 85.37W
09/24/2024 Lagrange IN Trained Spotter
Spotter reports tornado has hit structures
in this area. Time estimated by radar.
&&
CRSpecial weather statement, Sep 24, 5:27 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Northern Indiana
527 PM EDT Tue Sep 24 2024
OHZ004-005-016-242200-
Henry OH-Putnam OH-Defiance OH-
527 PM EDT Tue Sep 24 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN DEFIANCE...
NORTHEASTERN PUTNAM AND SOUTH CENTRAL HENRY COUNTIES THROUGH 600 PM
EDT...
At 527 PM EDT, Doppler radar was tracking a strong thunderstorm near
Continental, or 8 miles southeast of Defiance, moving northeast at 25
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Napoleon, Holgate, Hamler, Malinta, Florida, Belmore, New Bavaria,
Prentiss, Gallup, Pleasant Bend, Ayersville, North Creek, Elery, and
Standley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4113 8432 4116 8434 4121 8434 4121 8435
4140 8409 4113 8393
TIME...MOT...LOC 2127Z 240DEG 21KT 4119 8426
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MARSILISpecial weather statement, Sep 24, 5:34 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Northern Indiana
534 PM EDT Tue Sep 24 2024
OHZ005-016-242200-
Henry OH-Putnam OH-
534 PM EDT Tue Sep 24 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN PUTNAM AND
SOUTHEASTERN HENRY COUNTIES THROUGH 600 PM EDT...
At 534 PM EDT, Doppler radar was tracking a strong thunderstorm near
Leipsic, or 9 miles northeast of Ottawa, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Leipsic, Deshler, and Belmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4110 8399 4137 8389 4105 8388
TIME...MOT...LOC 2134Z 203DEG 26KT 4111 8389
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MARSILILocal storm report, Sep 24, 6:21 PM EDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
621 PM EDT Tue Sep 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM Tstm Wnd Dmg 2 NNW Mishawaka 41.70N 86.18W
09/24/2024 St. Joseph IN Trained Spotter
Report of many large branches down. Possible
tornado. Time estimated by radar.
&&
CRThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 5:28 PM EDT | Tornado Warning | IWX | Branch | 32 min |
| Sep 24, 5:53 PM EDT | Tornado Warning | IWX | Cass | 37 min |
| Sep 24, 5:55 PM EDT | Tornado Warning | IWX | Branch | 16 min |
| Sep 24, 6:24 PM EDT | Severe Thunderstorm Warning | IWX | Cass | 36 min |
| Sep 24, 6:31 PM EDT | Severe Thunderstorm Warning | IWX | Hillsdale | 29 min |
| Sep 24, 6:39 PM EDT | Tornado Warning | IWX | Hillsdale | 51 min |
Nearby
Tornado Warnings in Michigan, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.